Catheter related Thrombosis
This document is only valid for the day on which it is accessed. Please read our disclaimer.
Thrombosis of the large veins and/or right atrium
Thrombi at these sites used to be considered unusual. More recently it has been recognised that asymptomatic thrombosis is not rare and can cause post-phlebetic syndrome in children years after treatment. Atrial thrombosis may sometimes be detected incidentally on routine echo.
All patients with suspected thrombus should be discussed with the paediatric oncologist on call.
Signs and symptoms of catheter-related thrombosis
- Oedema of face, hands, arms, fingers, shoulders.
- Vein distension - at thrombosis sites or distended collateral circulation over chest.
- Pain, aching, tenderness at thrombosis sites.
- Severe pain - at thrombosis sites and/or internal catheter tract, chest/arm.
- Numbness, tingling - fingers, hands, arms and thrombosis sites.
- Skin temperature changes - thrombosis sites, especially hands and arms.
- Discoloured skin - thrombosis sites, especially hands and arms.
- Superior vena cava syndrome (see Superior Mediastinal Compression Syndrome).
Echo/doppler ultrasound. If not conclusive, CT venogram.
If clot is present:
- baseline coagulation screen
- anti-Xa assay if planning to use low molecular weight heparin.
Treatment of acute venous thrombosis
All patients with thrombosis should be discussed with the paediatric oncologist on call prior to starting treatment.
For uncomplicated thrombosis without limb or organ compromise:
- Low molecular weight heparin (LMWH) start at 1 mg/kg BD dosing. Aim for anti-Xa level of 0.5-1 U/ml 4 hours after injection.
For severe occlusive thrombosis with limb or organ compromise:
- Continuous IV infusion of rTPA given over 6 hours - dose is 0.5 mg/kg/hr administered through the CVC if patent, or via a vein distal to the thrombosed vessel if CVC not patent,
- During rTPA infusion:
- Check BP and pulse hourly
- Check coagulation screen prior to starting treatment and at the end of treatment. Fibrinogen depletion occurs with rTPA - stop infusion if fibrinogen level drops < 0.5 g/l
- Check for bleeding from cutaneous puncture sites - BMA, venipuncture. Interrupt infusion if this occurs. If bleeding continues then treat with cryoprecipitate 5-10 ml/kg +/- antifibrinolytic (tranexamic acid).
- Correct for other factors associated with increased risk of bleeding - keep platelets >50, ensure normotensive, etc.
- Once the clot has lysed remove the CVC, generally unfractionated heparin should be continued after then end of the r-TPA infusion until the patient is stable and then LMWH or warfarin started for 6-12 weeks after thrombosis. Consider predisposing causes and, if necessary, reinsert a CVC using the other side of the neck.
- If there is no resolution of the clot then r-TPA can be repeated if the patient is stable and fibrinogen levels are maintained. Alternatively, surgical thrombectomy can be considered depending on the clinical circumstances.
Approach to thrombus noted incidentally on scan
It is likely that the thrombus has been there for some time. Under these circumstances:
- remove line
- discuss with paediatric haematologist regarding post thrombosis anticoagulation (usual course is 3 months of LMWH)
- insert new line well away from site of thrombus.
Monagle et al. Antithrombotic therapy in neonates and children. Chest 2008;133(supp):887S-968S.
Did you find this information helpful?
- Date last published: 03 March 2014
- Document type: Clinical Guideline
- Services responsible: National Child Cancer Network
SIGN UP TO RECEIVE GUIDELINE UPDATES
Subscribe below if you want us to let you know about new or updated guidelines